Dr. Roach: Change in BP meds caused loud, pounding pulse

Keith Roach
To Your Health
View Comments

Dear Dr. Roach: I am a 72-year-old woman on medication for high blood pressure and cholesterol. For 15 years, I took atenolol, 25 mg twice daily. I developed hair loss, and my doctor said to stop the atenolol immediately, that hair loss was a known side effect. He put me instead on 120 mg of extended release diltiazem and upped my morning losartan to 50 mg. I have been on this new regimen about four weeks.

My pulse on atenolol was in the 60s and I felt good, in spite of the hair loss. Now, my pulse is in the low 80s, and I can feel and hear loud pounding in my chest. It doesn’t feel good. My BP on atenolol was in the 130s over 60s and on the new meds, it’s a bit higher. What is the appropriate range of pulse, and will my current higher rate go back down if I further adjust to the new diltiazem?

M.H.

Dear M.H.: Hair loss from atenolol is described but rare. I hope your hair comes back.

Both beta blockers like atenolol and the calcium blockers diltiazem and verapamil slow down the heart, but beta blockers tend to do so to a greater degree. Since you have been used to a heart rate in the 60s, a pulse in the 80s, although still in the normal range of 60-100, may feel abnormally fast to you. Beta blockers also make the heart beat a little less forcefully, so the heartbeat may be stronger as well.

Dr. Keith Roach

A higher dose of diltiazem (you are on a very low dose) sounds like it might be appropriate to get the blood pressure down, and it should also bring the pulse down a little more, too. I do think you will also get used to the new feeling of your heartbeat, in case it doesn’t go back all the way to how it was with the atenolol.

Dear Dr. Roach: I dry myself off after a sponge bath using a paper towel. A neighbor says that paper towels are filled with chemicals that cause infection. So far, I haven’t had an infection. Can you advise?

G.E.

Dear G.E.: No, paper towels are not full of infection-causing chemicals. While I recommend a cloth towel as probably better for the environment, paper towels are effective at drying hands (and bodies). Drying hands thoroughly makes transmitting infection much less likely. Drying your body thoroughly will also prevent some infections, as many bacteria and fungi like to grow on moist skin.

Dear Dr. Roach: Did you know that all statins deplete nutrients that are important for effective immune system function? This could explain why Americans are dying from COVID-19 so much more than our European counterparts. I think we need to know ASAP how big a risk factor statin use is for COVID-19.

C.E.

Dear C.E.: There have now been four published trials of about 9,000 patients, and statin use appears to be protective against severe or fatal disease in people infected with SARS-CoV-2. Both men and women who came into the hospital on a statin had a roughly 30% reduction in risk of dying or needing a ventilator.

Until a controlled trial proves benefit, the authors of the studies do not recommend using a statin specifically to treat COVID-19, but the data as they exist at the time of this writing suggest that statins do not increase risk, but in fact decrease risk of severe COVID-19.

Readers may email questions to ToYourGoodHealth@med.cornell.edu

View Comments